Humira Hair Loss

I had a mild flare about 2 1/2 years ago and was diagnosed with Ulcerative Colitis. Was on Lialda. Had an allergic reaction. Had many mild flares while on this medication. Was then put on steroids. After a few months of steroids, was not on any medication.
This year in January I had a severe flare up. I was out of work for almost a month and couldn’t leave the couch. I dropped about 15 pounds (I am 5’4″ and weigh 125 normally) So needless to say I looked awful and felt even worse. started a round of steroids followed by Humira.
I have been on Humira for about three months. I feel great, but now I am loosing my hair. Have a doctors appointment on Friday. Has anyone else experienced this side effect? Will my hair grow back?

-jay

More stories about the side effects of Humira

 




Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

9 Responses to Humira Hair Loss

  1. Michelle May 18, 2011 at 6:50 pm #

    ABSOLUTELY! The Humira has helped in regards to my colitis, but I hate seeing my hair falling out. Especially because it was thin to start with! My doctor had insisted it was from the Asacol, not the Humira, but I was off the Humira for a while, and that side effect had stopped. Now I’ve been on it for six months and it’s worse than ever. I guess the only consolation is that if I have to, I could wear a wig. I don’t want to give up my colon, and I don’t want to live in my bathroom either! I did find a shampoo/conditioner that helps thicken the appearance of my hair, Nioxin, but it’s a little more than I like to pay for shampoo. So I reserve it for special occasions. For the most part, my hair is always pulled back. I pull the front part back (where my bangs would be) and then roll that, and push it forward to give a little body to the front. The rest gets twisted and clipped with a claw-type fastener in back so that I’m not breaking it off with hair ties. It amazes me that every time I brush, wash, or just run my hand through my hair, I lose at least 10 strands. I hope that makes sense, and is some consolation, even though I know it isn’t really! I just figure there could be worse things to deal with. But I admit, it’s no fun when you’re already dealing with an embarrassing condition, fatigue, moon-face and weight gain from the prednisone, and when you finally find something that works, it’s just another blow to your self esteem! Hang in there! If you get any information/advice from your doctor, I’d love to hear it!

  2. EJ August 21, 2011 at 5:33 pm #

    since I started taking Humira my hair fell out at first I just noticed alot of hair in my brush, then a bald spot in my eyelashes, and finally my hair started thinning out…that’s when I noticed the sides and back are completely bald!
    Im taking Stress Formula which has vitamins B, C,E and Folic acid to help regrow hair. Essential Fatty Acids also help. Adding chamomile oil to your shampoo also promotes a healthy scalp and reduces inflammation.
    But for now I will be wearing a wig. The wig stores in the mall charge alot more but I can get one in the city, for cheaper…at the smaller beauty salons or ethnic hair stores (Im mixed)

  3. Anonymous September 3, 2013 at 3:39 pm #

    I have had UC since 1997 and have been fortunate enough to be flare free for quite some time (years). Yes, the hair loss is aggravating, stressful, etc. It is coming out in clumps. I have the same experience, every time I touch my head at least 10 hairs fall out. I am on the verge of just shaving my head. I have only been on Humaria for a couple of months. I would suggest talking with a Dermatologist about treating the hair loss (alopecia) there are a lot of treatment options (ointments, shots, pills, etc.). However, I get the impression it will not stop while continuing to use the medication. I am waiting to see if it will grow back. It would have been nice if the only hair that fell out was my back hair, but I’m just not that lucky (obviously)!

  4. Casey January 10, 2014 at 9:12 pm #

    I take Humira for Crhons and I have experienced the hair loss, with several bald spots and lots of thinning thank goodness I have thick hair. The bald spots have grown back but it takes a little while. But now have been battling severe itching and rashes that caused me to develop a staff infection. So we stopped Humira until we got everything under some control. But have started Humira again now for about two months and my itching and rash is coming back with avengents. Sounds like I am going to have to stop my Humira.

  5. May July 3, 2016 at 12:41 pm #

    I am 75 years old. I took Humira for a month and a half. I have been off it for four months and I still have hair loss and psoriasis. I am using Nioxin for hair loss and regrowth and being treated for the psoriasis.The psoriasis is becoming controlled but the hair loss is still happening. I hope it will stop and the regrowth can catch up.

  6. Dana July 8, 2016 at 1:18 pm #

    I have Crohns and have been taking Humira for almost 3 months. While the horrible flare I was experiencing for months that put me in the hospital has subsided, my hair has started falling out…like crazy. I have about half the amount of hair that I had before starting. I feel defeated because I don’t want to be sick but I can’t imagine dealing with massive hair loss more than this. My self esteem is already very low. I don’t know what to do.

  7. Brandi October 20, 2016 at 11:43 am #

    my daughter is 17 a senior in high school, she has chrons and been taking humira for 2yrs now she started getting a rash in her arm pits so they are checking her for psoriasis her eyelashes have just started to fall out and she is so upset she has long beautiful eyelashes and thick long hair and she is so scared that her hair will start falling out next….i dont know what to do her joints hurt so bad she can hardly walk with out humira maybe its time to try a different biologic.

  8. Donna July 6, 2017 at 7:48 am #

    I have been on Humira since January 2017 and started noticing hair loss by March. Put up with it until May when I went to see if my iron was down again – it was not. then I went to a endocrine doctor to see if it was my thyroid – that was normal too. In June when I went to a dermatologist. she did a scalp biopsy which came back negative for alopecia or any other immune related disorder. The results were positive for an abnormal amount of hair shedding for my age. The derm said that was enough information for her to safely say it is the Humira. I have lost a lot (and I mean a lot!) of hair from the root – all over my head. The derm thinks it will grow back after stopping the Humira. I am not on any other new medications – the Humira was the only new med/change. I’m super happy it’s not alopecia but am bummed I have to go off the Humira because it was working well but I want my hair back!

  9. Alli September 26, 2017 at 8:50 am #

    I lost ALL my hair due to Humira sadly and it hasnt grown back yet 2 years later and I am off the medicine! I have seen specialists and think the Humira caused it and I didn’t realize it until almost all my hair was falling out! I wear wigs now and am a cancer survivor so it is even harder because I lost my hair once, it grew back and now this! Not quite sure what to do at this point!

Leave a Reply